Font Size
A
A
A

Medicines That Can Cause Constipation


Topic Overview

Many prescription and nonprescription medicines can cause constipation. Examples include:

  • Antacids.
  • Antidepressants.
  • Some blood pressure medicines.
  • Cold medicines (antihistamines).
  • Calcium and iron supplements.
  • Narcotic pain medicines.

If you think that the constipation is caused by a medicine:

  • For prescription medicines, call the doctor who prescribed it to see whether you or your child should stop taking the medicine or take a different one. An appointment may not be needed.
  • For nonprescription medicines, stop using the medicine. Call your doctor if you feel that you or your child still needs to take the medicine.

Related Information

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerDavid Messenger, MD
Last RevisedAugust 2, 2012

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.



NIH talks about Ebola on WebMD


Medical Dictionary